New Mexico, 2008

Winter Storm and High Wind in New Mexico, March 2 to 3, 2008

March 2 to 3, 2008 · NWS ABQ · 17 events in 15 counties and zones

A potent upper level low moved from northwest to southeast across New Mexico while a strong cold front drove south across the state. Three to five inches of snow fell from the northeast plains to the central highlands with 6 to 12 inches over the higher elevations of the central mountain chain.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A potent upper level low moved from northwest to southeast across New Mexico while a strong cold front drove south across the state. Three to five inches of snow fell from the northeast plains to the central highlands with 6 to 12 inches over the higher elevations of the central mountain chain. Snow amounts were less across the east central and southeast plains, generally from 1 to 3 inches. However, wind gusts of 50 to 60 mph accompanied the snow, creating extensive blowing snow, reduced visibilities and dangerous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 2, 10:34 AM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 2, 10:34 AM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1034 AM MST SUN MAR 2 2008

.UPDATE...
WILL GO AHEAD AND ISSUE A WINTER STORM WARNING FOR AERAS THAT
WERE UNDER THE WATCH...NAMELY FROM THE SANDIAS SOUTH TO THE SOUTH
CENTRAL MOUNTAINS AND EAST TOT HE TEXAS BORDER. ADJUSTED TEMPS
DOWN OVER THE NW ZONES AND RAISED TEMPS IN THE EC AND SE ZONES.
AN IMPRESSIVE TEMP CONTRAST WILL EXIST ACROSS THE STATE THIS PM.
WILL CONSIDER A WINTER WEATHER ADVISORY FOR THE UPPER AND MIDDLE
RIO GRANDE VALLEY WITH THE PM PACKAGE. CHJ

&&

.PREV DISCUSSION...305 AM MST SUN MAR 2 2008...
COMPLEX SCENARIO EVOLVING AS ANTICIPATED THROUGH MONDAY MORNING.
LATEST WATER VAPOR LOOP SHOWS THE UPPER TROUGH DIGGING SOUTH ACROSS
THE CENTRAL ROCKIES AS A 120-140 KNOT JET OVER THE GREAT BASIN DIVES
INTO THE BASE OF THE TROUGH. 09Z SFC ANALYSIS SHOWS A 992MB LOW PRES
CENTER OVER W NB WITH A COLD STRETCHING SW THROUGH E CO/SE UT/NW AZ.
TEMPERATURES BEHIND THE FRONT A PLUMMETING INTO THE 20S WITH SNOW
BREAKING OUT ALONG THE FRONT.

00Z MODEL GUIDANCE IN EXCELLENT AGREEMENT WITH THE EVOLN OF THE
UPPER LEVEL AND SFC FEATURES THRU MONDAY MORNING. EXPECT THE FRONT
TO PLOW SE ACROSS THE STATE FIRST AT KFMN AND KGUP BTWN 6 AM AND 8
AM THEN KSAF AND KABQ AROUND NOON. CROSS SECTION ACROSS THE CWA
SHOWS THE FRONT WILL DISPLAY INTENSE FRONTOGENESIS AS IT SLICES SE
ACROSS THE AREA. MAIN THREAT WITH THIS WILL BE INTENSE WINDS ALONG
THE FRONTAL BOUNDARY AND A THIN LINE OF RAIN/SNOW. MEANWHILE...THE
COLD FRONT PLOWING SOUTH OVER THE E PLAINS WILL DISPLAY A DRAMATIC
WIND SHIFT AS WELL WITH MUCH COLDER AIR IN ITS WAKE. THIS SHOULD
OCCUR BETWEEN NOON AT KCAO/KRTN AND 6 TO 8 PM AT KROW. AS THE
UPPER TROUGH DEEPENS OVER CENTRAL NM IT WILL CUT OFF INCREASING
THE UPPER DIVERGENCE PARTICULARLY FROM THE E SLOPES EASTWARD TO
THE TEXAS STATE LINE. WILL UPGRADE WATCH OVER THE FAR NE TO A
WARNING AND EXTEND WATCH FARTHER SOUTH TO INCLUDE ALL OF E PLAINS
FOR SUNDAY NIGHT. CONCERN IS THAT WHILE SNOW ACCUMS WILL HOVER
AT OR BELOW WARNING CRITERIA THE COMBINATION OF STRONG WINDS AND
BLOWING SNOW WILL REDUCE VSBYS AND CREATE HAZARDOUS TRAVEL BY
MORNING. THIS WILL ALSO COME AS A MAJOR CHANGE COMPARED TO THE 70S
AND 80S OF THE PAST FEW DAYS. WIND ADVISORY HIGHLIGHTS MAY BE
NEEDED FOR NW CORNER BEHIND THE FROPA WITH STRONG NW FLOW AND 40
KNOTS AT 700MB.

THE ENTIRE SYSTEM EXITS EAST INTO TEXAS MONDAY AFTERNOON LEAVING
BEHIND MUCH COLDER AIR ACROSS NM. HIGHS WILL BE 15 TO 25 DEGREES
BELOW NORMAL MONDAY WITH BREEZY NNW WINDS. NW FLOW PATTERN DEVELOPS
BEHIND THE DEPARTING WAVE WITH GENERALLY TRANQUIL WEATHER FOR MOST
AREAS THROUGH THE END OF THE WEEK. ANOTHER DISTURBANCE STILL LURKS
OVER THE NORTHERN MTNS AND NE PLAINS WEDNESDAY OR THURSDAY.

GUYER

.AVIATION...
DWPTS HAVE RISEN INTO THE MID 40S ALG THE SOUTHEAST AND EAST CENTRAL
BORDER OF NM WITH TX...BUT AS OF THIS WRITING ONLY EVIDENCE OF ANY
ASSOCIATED LOW CLOUDINESS REMAINS WELL SOUTHEAST OF NM AND MAY STAY
THAT WAY AS UPPER DISTURBANCE OVER SOUTH CENTRAL NM CONTINUES
TRACKING TO THE NE. OTRW...MAIN UPPER LOW APPEARS TO BE LOCATED OVER
WRN CO AND ERN UT WITH SFC FRONT DRAPED ACROSS THAT REGION. THIS
WILL SAG TO THE SE DURING THE DAY TODAY. EXPECT A MIXED BAG OF
WX...WITH SFC WIND GUSTS 35 TO 45 KTS GENERALLY FROM THE
WEST...ISOLD CONVECTION...AND OCNL MOUNTAIN OBSCURATION N AND W IN
SHRASN...SPCLY NEAR THE CO BORDER AND ALG FRONTAL BNDRY. STRONG NLY
SFC WINDS TO DEVELOP LATER TODAY OVER NE NM...GUSTS TO AROUND 50 KT
NOT OUT OF THE QUESTION WITH CONDITIONS DETERIORATING AFT 18Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ002.

WINTER STORM WARNING UNTIL 5 AM MST MONDAY FOR THE FOLLOWING
ZONES...NMZ004>007.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 12 PM MST MONDAY FOR
THE FOLLOWING ZONES...NMZ010>013-016>021-026.

&&

40
Hazardous weather outlook, Mar 2, 6:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST SUN MAR 2 2008

NMZ001>021-026-031300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM 11 AM MST THIS MORNING
THROUGH 5 AM MST MONDAY MORNING FOR THE SANGRE DE CRISTO
MOUNTAINS...THE NORTHEAST HIGHLANDS...HARDING COUNTY...AND THE FAR
NORTHEAST PLAINS. THE HEAVIEST SNOWFALL IS EXPECTED TO FALL OVER
THE HIGHER TERRAIN OF EASTERN TAOS AND EASTERN SANTA FE COUNTIES...
FAVORED UPSLOPE AREAS OF WESTERN MORA AND WESTERN COLFAX COUNTIES
AND THE JOHNSON MESA INCLUDING RATON PASS. A WINTER WEATHER ADVISORY
IS IN EFFECT THROUGH 5 AM MST MONDAY MORNING FOR THE NORTHWEST
MOUNTAINS. A WINTER STORM WATCH IS IN EFFECT FROM 6 PM MST SUNDAY
EVENING THROUGH 5 AM MST MONDAY MORNING FROM THE CENTRAL MOUNTAINS
SOUTH AND EAST TO THE TEXAS STATE LINE. SNOW AND BLOWING SNOW ACROSS
THE ENTIRE EASTERN PLAINS OVERNIGHT WILL REDUCE VISIBILITIES BELOW
ONE HALF MILE AT TIMES CREATING HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL END FROM NORTHWEST TO SOUTHEAST MONDAY MORNING OVER THE
EASTERN PLAINS. HAZARDOUS TRAVEL CONDITIONS WILL CONTINUE AFTER
THE STORM BEFORE TEMPERATURES WARM INTO THE MIDDLE TO UPPER 30S BY
LATE AFTERNOON. BLACK ICE FORMATION IS LIKELY MONDAY NIGHT CREATING
LOCALIZED HAZARDOUS TRAVEL TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING
1.888.386.7637.

GUYER

Event by event

15 winter storm, 2 high wind. Local standard time, as filed.

Winter Storm, Sangre de Cristo Mountains

When
March 2, 12:00 PM MST to March 3, 7:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
Department of Highways

Winter Storm, Northeast Highlands

When
March 2, 12:00 PM MST to March 3, 7:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
Department of Highways

Winter Storm, Harding

When
March 2, 4:00 PM MST to March 3, 8:00 AM MST
Where
Harding forecast zone
Reported by
COOP Observer

Winter Storm, Far Northeast Plains

When
March 2, 4:00 PM MST to March 3, 8:00 AM MST
Where
Far Northeast Plains forecast zone
Reported by
COOP Observer

Winter Storm, Sandia/Manzano Mountains

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Department of Highways

Winter Storm, Central High Plains/Estancia Valley County

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Central High Plains/Estancia Valley County forecast zone
Reported by
Department of Highways

Winter Storm, Conchas Lake/Guadalupe

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Conchas Lake/Guadalupe forecast zone
Reported by
Department of Highways

Winter Storm, Quay

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Quay forecast zone
Reported by
Department of Highways

Winter Storm, Lincoln County High Plains/Hondo Valley

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Lincoln County High Plains/Hondo Valley forecast zone
Reported by
Department of Highways

Winter Storm, Capitan/Northern Sacramento Mountains

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Reported by
Department of Highways

Winter Storm, De Baca

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
De Baca forecast zone
Reported by
Department of Highways

Winter Storm, Chaves County Plains

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Chaves County Plains forecast zone
Reported by
Department of Highways

Winter Storm, Roosevelt

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Roosevelt forecast zone
Reported by
Department of Highways

Winter Storm, Curry

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Curry forecast zone
Reported by
Department of Highways

Winter Storm, Guadalupe Mountains of Chaves County

When
March 2, 6:00 PM MST to March 3, 9:00 AM MST
Where
Guadalupe Mountains of Chaves County forecast zone
Reported by
Department of Highways

High Wind, Curry

When
March 2, 7:05 PM MST
Where
Curry forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media

Strong winds were measured in Clovis and were accompanied by snow, which reduced visibilities and created hazardous travel conditions.

High Wind, Far Northeast Plains

When
March 2, 8:29 PM MST
Where
Far Northeast Plains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Strong winds were measured in Clayton and were accompanied by snow, which reduced visibilities and created hazardous travel conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74258, 74259, 74260, 74261, 74262, 74263, 74264, 74265, 74266, 74267, 74268, 74269, 74270, 74271, 74272, 74273, 74274.